Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 365, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2004, 2:46 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 2:46 PM CDT (19:46 UTC)
- Expired
- Aug 8, 2004, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 081946 SVRDMX IAC025-187-082030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 246 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA * UNTIL 330 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RINARD...OR ABOUT 21 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FARNHAMVILLE AROUND 250 PM CDT... 7 MILES SOUTH OF CALLENDER AROUND 300 PM CDT... NEAR GOWRIE AROUND 305 PM CDT... NEAR HARCOURT AROUND 315 PM CDT AND 4 MILES SOUTH OF DAYTON AROUND 320 PM CDT. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. LAT...LON 4243 9466 4222 9467 4223 9395 4246 9395 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:43 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 8, 2:43 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 243 PM CDT SUN AUG 8 2004 .DISCUSSION... SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT. TSTMS DEVELOPING OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE. AMS UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY IMPRESSIVE. MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD. WILL FCST DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS MULTICELL WITH A DECENT THREAT OF SEVERE HAIL. MAYBE LIMITED DOWNBURST POTIONTIAL. WILL END PCPN NW SO SE AFTER TROF PASSAGE AND AS AMS STABILIZES. LACK OF LOW LVL JET SUPPORT TONIGHT NOT SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL THIS EVENING. MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING. IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW. FIRST SHOT OF REAL COOL AIR MONDAY NIGHT WITH ANOTHER REINFORCING SHOT EARLY FRIDAY. WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF DISTURBANCE. DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL LEAN TOWARD THE COOLER ETA GUIDANCE. IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND MODERATING TEMPERATURES. WILL GO DRY SINCE THERE DOESN/T SEEM TO BE A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA. TEMPERATURES SHOULD SLOWLY MODERATE TOWARDS NORMAL. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && JOHNSON
Hazardous weather outlook, Aug 8, 8:52 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 852 AM CDT SUN AUG 8 2004 IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO GRINNELL. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. IAZ044-045-057>060-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO OSKALOOSA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH SOUTHWEST IOWA THIS MORNING. ADDITIONAL STRONGER THUNDERSTORMS MAY DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 50 min |
| Aug 8, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 41 min |
| Aug 8, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 40 min |
| Aug 8, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| Aug 8, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 44 min |
| Aug 8, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.